Over 1.4 million US adults identify as transgender when gender identity differs from the sex assigned at birth . Although transgender patients face adverse health outcomes, they remain an understudied population . A 2017 study surveyed 411 practicing clinicians and found that 80% had been involved in treating a transgender patient, but 80.6% had never received training on transgender care . The purpose of this report is to describe prolonged desaturation in one case of a transgender patient who wore a chest binder intraoperatively owing to a lack of preoperative recognition.
A 19-year-old transgender male of African-American descent with anxiety and class 3 obesity presented for an esophagogastroduodenoscopy to evaluate a 2-year history of upper abdominal pain unresponsive to proton pump inhibitor therapy, with a plan for monitored anesthesia care. His medications included sertraline, pantoprazole, zolpidem, ergocalciferol, leuprolide, and testosterone cypionate. Preoperatively, the patient was instructed to remove all clothing and to don a patient gown while in the bathroom. The attending anesthesiologist then conducted the interview and examination in the preoperative holding area. The patient was induced with 250 mg of propofol, and reassuring respirations were noted by capnography. Respirations and oxygen saturation remained stable upon insertion of the endoscope. Four minutes later, the patient’s oxygen saturation rapidly decreased to 50% and end-tidal capnography was lost. The endoscope was removed, and the patient was given 200 mg of propofol and 20 mg succinylcholine. His oxygen saturation recovered to 80% and 100% after 2 and 5 minutes, respectively, of ventilation with 100% inspired oxygen. No further oxygen desaturation was noted throughout the procedure, and the patient was closely monitored for signs of respiratory difficulty during an uneventful postoperative course. After full emergence, it was revealed that the patient had been wearing a chest binder throughout the operative procedure. The patient was counseled on the necessity to communicate the presence of this accessory prior to all future procedures.
In the clinical narrative, a healthy patient was observed to have prolonged oxygen desaturation after induction of anesthesia. Laryngospasm was suspected clinically owing to the sudden absence of end-tidal carbon dioxide. Prolonged oxygen desaturation despite appropriate interventions suggests the contribution of additional factors. We speculate that the presence of a chest binder intraoperatively predisposed the patient to more rapid oxygen desaturation less responsive to typical therapy. A chest binder would introduce mechanical restriction to the patient’s breathing owing to its inherent design to compress. Although the patient was asked to remove all clothing, specific instructions were not provided regarding the removal of a chest binder. The presence of chest binding was also absent in the electronic health record, despite the documented presence of the patient’s preferred gender, hormonal therapy regimen, and medical history. Ultimately, this case reflects the gap between practitioner knowledge and hospital guidelines and the practices of transgender patients. In reviewing existing literature and the potential for atelectasis with external compression, we would consider that patients refrain from chest binding for 12–24 hours before surgical procedures, resume no sooner than 24 hours after ambulation, and participate in diagnostic incentive spirometry pre- and postoperatively.